MENU

Surgeon General Issues New Advisory On Naloxone: What To Know About The Opioid Overdose-Reversal Drug

Close

In an effort to save lives, the U.S. Surgeon General has released an advisory urging more members of the public to carry Naloxone. What are some important things that the public should know about the drug?

Surgeon General's Advisory

The first advisory from the U.S. Surgeon General in 13 years focused on the ongoing opioid epidemic that currently has a tight grip in the United States. As the opioid overdose death rates have doubled from the year 2010, the Surgeon General is urging the public to carry Naloxone with them in case they are faced with an overdose situation so that they can step up and save a life.

As such, what are some important things to know about Naloxone?

What Does Naloxone Do?

Naloxone is an opioid antagonist, which means that it was designed to quickly reverse the effects of an opioid overdose. The drug does so by binding onto opioid receptors, and reversing and blocking the opioids' effects.

The drug can immediately restore the normal respiration of an individual whose breathing has stopped or slowed as a result of an opioid or heroin overdose.

Three Ways To Administer Naloxone

There are three FDA-approved formulations of Naloxone currently in the market: the injectable, the autoinjectable, and the pre-packed nasal spray.

The injectable Naloxone requires professional training to be properly administered, and it is often used by emergency personnel, doctors, first responders, or paramedics. The autoinjectables, the ones that are prefilled, may be easier to use by family members. Once activated, the device provides the instructions on how it must be administered to the outer thigh, buttocks, or arms. If it still does not elicit a response, a second dose may be administered. Some may even require a third.

The Naloxone nasal spray, commonly known by the brand Narcan, is rather simple to administer. The patient's head must be tilted back before the spray is administered by being sprayed into the nostril. After three minutes, if the patient still has not responded, rescue breathing and a second dose of the spray may be given. The patient may be tilted to the side to prevent asphyxiation if he or she vomits.

If the Naloxone does not work and the patient is not breathing or has shallow breathing, rescue breathing must be performed. If the patient has no pulse, CPR must be performed by a trained individual.

Who Should Carry Naloxone?

Currently, emergency responders often carry Naloxone with them, but family members of those at risk of an overdose are also advised to carry the drug with them. But since this has become a national public health crisis, perhaps it would do other members of the community well to talk to physicians or pharmacists about Naloxone, and to perhaps get trained on the proper administration of Naloxone during an emergency.

It's also important to know the signs if an individual may be suffering from a heroin or opioid overdose. These signs include pinpoint pupils, slowed or shallow breathing, loss of consciousness, vomiting, unresponsiveness, and cold or pale skin.

Because of the state of the opioid epidemic, most states have already loosened their laws to make Naloxone easily accessible in that a prescription is no longer required to access the drug. Further, Naloxone is also covered by most insurance plans or, if an individual does not have one, the drug may be bought at low to no cost through public health programs and manufacturer discounts.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics